Kansas, 2014Flash Flood in Kansas, June 9, 2014
June 9, 2014 · NWS DDC · 1 event in 1 county or zone
A report of flash flooding was reported near Catherine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A report of flash flooding was reported near Catherine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 2:51 PM CST, 9 minutes earlier.
Area forecast discussion, Jun 9, 2:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT Mon Jun 9 2014
...Updated synopsis and short term discussion...
.SYNOPSIS...
ISSUED AT 349 PM CDT MON JUN 9 2014
The 12z upper air analysis showed a closed 500 millibar low pressure
center over northwest Kansas. This low has been progressing steadily
southeast through the morning and early afternoon hours with the
help of an 80 knot jet in the southwest quadrant of the low from
southeast Colorado into the OK/TX panhandle region. At the surface,
low pressure has been deepening over south central Kansas through
the morning hours. A mosaic of radar plots has shown widespread
light rain over much of central and western Kansas today, occurring
in an area of mid level deformation around the upper low. Through
the early afternoon hours, the heavier rainfall has been limited to
central and eastern Kansas with a few bands trying to move back into
the Hays/Lacrosse areas. Accordingly, rainfall rates across central
Kansas have been fairly modest and with total rainfall amounts
around two inches or so at best, the threat for flooding has been
fairly low today. Strong winds exceeding advisory criteria have been
in place across far southwest Kansas today which has lined up nicely
with an 850 millibar speed max indicated by the RUC.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 349 PM CDT MON JUN 9 2014
As the upper low continues southeast out of Kansas into this
evening, we should see the areas of light rain over far western
Kansas continue to diminish. Areas generally east of Highway 283
will see areas of rain, possibly along with an isolated
thunderstorm, continuing into the evening hours. Precipitation
chances should come to an end along the Highway 281 corridor around
or shortly after midnight.
The latest RUC and NAM model output shows the strong 850 millibar
jet propagating out of far southwest Kansas by 6 or 7 pm and lining
up more along a Hays/Larned to Dodge City line. The current wind
advisory goes until 7 pm. Will let it go until expiration time as
winds should be diminishing around or shortly after then.
Tuesday should be mostly sunny and fairly mild as an upper level
ridge moves over the central Plains. High temperatures should top
out in the mid 80s over far southwest Kansas with highs nearing 80
in central Kansas.
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 256 PM CDT MON JUN 9 2014
Subsidence will dominate the region Tuesday night and into early
Wednesday. Mainly sunny and much warmer conditions are expected
heading into Wednesday late morning and afternoon with the
development of southerly winds and much drier boundary layer air
working downslope with time into far western Kansas. An upper jet
immediately south of the region will drag an attendant
disturbance/shortwave into the Central Plains Wednesday night. The
ECMWF/GFS and NAM all model impressive 850-700 mb moisture transport
ahead of this wave giving high probability of another MCS in some
form. Based on the different model solutions, it seems reasonable
discreet cells could form out of Colorado in the early or mid
evening with cold pool development occurring farther east.
probabilities for precipitation were increased to at least 50% in
the far west to "Likely" (60-70%) farther east. By Thursday morning,
cloudy conditions may linger for much if not all of the morning
behind a surface cold front/cold moist surface outflow air, which
various models have forecast not to exceed the upper 70s.
Deeper into the period, for Friday and through the weekend will
bring at least one additional chance for organized thunderstorms. By
Friday an upper ridge will begin to build back into the central
Plains returning prevailing southerlies to southwest Kansas. The GFS
overturns instability on Saturday which is not well supported by the
ECMWF. More model consensus falls of convective development returning
Saturday night as the main upper wave lifts into the Northern
Plains with it's attendant upper jet streak diving into the the
Central Plains inducing surface pressure falls and left front exit
region forcing for large scale lift. These model solutions focus
deep moist convection mainly over the Interstate 70 corridor of our
forecast area for the likely areas for storms. The far southwest
remains far behind the dryline.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1221 PM CDT MON JUN 9 2014
A strong upper level low pressure system will track out of
southwest Kansas into central Oklahoma through this afternoon and
evening. MVFR to IFR ceilings along with MVFR visibilities in
light rain and mist will continue through the first half of this
TAF period. Along with the rain, strong northerly winds will
continue at the TAF sites this afternoon into early evening.
Conditions will improve after sunset as the rain moves out and
ceilings improve. Winds will also diminish after dark.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 52 82 58 90 / 70 10 0 30
GCK 49 83 58 92 / 40 10 0 30
EHA 50 84 59 90 / 0 0 0 20
LBL 50 83 59 93 / 20 0 0 20
HYS 53 80 58 89 / 80 10 0 30
P28 58 80 60 89 / 70 10 0 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 7 PM CDT /6 PM MDT/ this evening FOR KSZ043-
044-061>063-074>077-084>087.
&&
SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 9, 2:56 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT MON JUN 9 2014
KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 PM CDT MON JUN 9 2014 /256 PM MDT MON JUN 9 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF RAIN AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH
ACROSS WESTERN AND CENTRAL KANSAS LATE THIS AFTERNOON INTO THE
EVENING HOURS. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE
OCCASIONAL LIGHTNING. STRONG NORTHERLY WINDS AROUND 30 TO 35 MPH
WITH GUSTS TO 45 MPH WILL CONTINUE UNTIL EARLY EVENING BEFORE
DIMINISHING. A WIND ADVISORY CONTINUES FOR THE AFFECTED AREA
UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERE THUNDERSTORMS ARE POSSIBLE BY WEDNESDAY EVENING WITH
DAMAGING WINDS OVER 65 MPH AND LARGE HAIL UP TO THE SIZE OF PING
PONG BALLS. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM
FRIDAY INTO SUNDAY, BUT IT IS TOO EARLY TO TELL THE SEVERITY.
.SPOTTER INFORMATION STATEMENT...
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Flash Flood, Ellis
- When
- June 9, 3:00 PM CST to 6:00 PM CST
- Where
- Ellis County, 3.85 mi NW of Catharine to 1.23 mi WNW of Catharine
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -99.270
Water was observed crossing several county roads and was 100 yards wide in some locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 9, 2014$800,000 · 1 event
- Damaging Winds in Louisiana, June 9, 2014$432,000 · 60 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, June 9, 2014$98,000 · EF1 · 11 events
- Hail and Damaging Winds in Georgia, June 9 to 10, 2014$279,000 · 1 in hail · 11 events
- Tornado and Flash Flooding in Texas, June 9, 2014$120,000 · EF0 · 5 events
- Hail and Damaging Winds in Texas, June 9, 2014$64,000 · 54 kt wind · 8 events
- Damaging Winds in Tennessee, June 9, 2014$20,000 · 52 kt wind · 11 events
- Flooding in Arkansas, June 9 to 11, 2014$20,000 · 2 events
- Hail and Damaging Winds in Alabama, June 9, 20141.5 in hail · 13 events
- Damaging Winds in North Carolina, June 9, 2014$13,000 · 50 kt wind · 4 events
- Tornado and Hail in South Carolina, June 9, 2014EF0 · 9 events
- Flash Flooding and Flooding in Kansas, June 9 to 10, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532864.